Alert archive / California / Wind Advisories in 2019
Wind Advisory 10, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Feb 28, 2019, 2:45 AM PST for Inyo County, California. It took effect at Feb 28, 2019, 4:00 AM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2019, 2:45 AM PST (10:45 UTC)
- In effect from
- Feb 28, 2019, 4:00 AM PST
- Expired
- Feb 28, 2019, 3:24 PM PST
- In force
- 11 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2905 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161 WWUS75 KVEF 281045 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 245 AM PST Thu Feb 28 2019 ...Gusty winds expected in the Sierra and Owens Valley today and tonight... CAZ519-520-282200- /O.UPG.KVEF.HW.A.0002.190228T1800Z-190301T1400Z/ /O.NEW.KVEF.WI.Y.0010.190228T1200Z-190301T1400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 245 AM PST Thu Feb 28 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM PST FRIDAY... The National Weather Service in Las Vegas has issued a Wind Advisory, which is in effect until 6 AM PST Friday. The High Wind Watch is no longer in effect. * WINDS...West 25 to 35 mph gusting 45 to 55 mph. A few wind prone locations may gust over 60 mph...especially near Independence and Olancha. * TIMING...Winds will increase late morning and peak in the afternoon, remain strong overnight before decreasing early Friday morning. * IMPACTS...Strong gusts may blow down tree limbs and power lines leading to possible power outages. Unsecured objects could be blown away. Strong crosswinds may reach Highway 395 in the Owens Valley, causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
439 WWUS75 KVEF 282159 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 159 PM PST Thu Feb 28 2019 ...Gusty winds expected in the Sierra and Owens Valley through tonight... CAZ519-520-011200- /O.CON.KVEF.WI.Y.0010.000000T0000Z-190301T1400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 159 PM PST Thu Feb 28 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY... * WINDS...West 25 to 35 mph gusting 45 to 55 mph. A few wind prone locations may gust over 60 mph...especially near Independence and Olancha. * TIMING...Winds will peak in the late afternoon, remain strong overnight before decreasing early Friday morning. * IMPACTS...Strong gusts may blow down tree limbs and power lines leading to possible power outages. Unsecured objects could be blown away. Strong crosswinds may reach Highway 395 in the Owens Valley, causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
519 WWUS75 KVEF 282324 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 324 PM PST Thu Feb 28 2019 ...Gusty winds continue in the Sierra and Owens Valley through tonight... CAZ519-520-011130- /O.UPG.KVEF.WI.Y.0010.000000T0000Z-190301T1400Z/ /O.NEW.KVEF.HW.W.0004.190228T2324Z-190301T1400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 324 PM PST Thu Feb 28 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM PST FRIDAY... The National Weather Service in Las Vegas has issued a High Wind Warning, which is in effect until 6 AM PST Friday. The Wind Advisory is no longer in effect. * WINDS...West 40 to 50 mph gusting 65 to 75 mph. A few wind prone locations may gust over 80 mph...especially near Independence and Olancha. * TIMING...Winds will peak in the late afternoon, remain strong overnight before decreasing early Friday morning. * IMPACTS...Strong westerly crosswinds across Highway 395 will create hazardous driving conditions...especially for high profile vehicles. The strong winds may blow down tree limbs and power lines leading to possible power outages. Unsecured objects could be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can make driving dangerous...rapidly reduce visibility in dust prone areas and lead to property damage. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 28, 2:40 AM PST, 5 minutes earlier.
Area forecast discussion, Feb 28, 2:40 AM PST, 5 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 240 AM PST Thu Feb 28 2019 .SYNOPSIS...Gusty conditions are expected today in the Sierra region with mild and breezy conditions expected elsewhere. Similar conditions can be expected Friday before a weather system moves in over the weekend bringing chances for rain to the region and some mountain snow. Dry conditions return for the start of the week but a stronger weather system may move in by Wednesday with renewed rain and mountain snow chances. && .SHORT TERM...through Saturday night. Main concerns for the short term period are strong winds/downslope potential in the Sierra today, and rain chances for Saturday. As of this morning, a closed low is spinning off the coast of Northern Oregon with a weakening moisture plume aimed at the central Sierra. Expect this moisture plume to continue to focus upslope precipitation into the central and southern Sierra through mid-morning before deteoroating by the afternoon. This should help dampen the downslope wind potential somewhat through the morning hours, but strong winds could resurface in the afternoon along and west of the US-395 between Bishop and Olancha. While the general synoptic pattern is conducive to strong downslope winds, the orientation of the upper level jet would suggest stronger winds in the Northern/Central Sierra than the southern Sierra. Also, forecast soundings imply a lack of a strong ridgetop stable layer which would help force some downward momentum. As such, opted to transition the High Wind Watch to a Wind Advisory today for the Sierra and Owens Valley region. Still will not be surprised to see a gust or two over 60 mph in wind exposed locations, but suspect most areas should see winds in the 40-50 mph range. Winds in the Western Mojave desert will also be gusty in the afternoon, but should stay shy of wind headline territory. Otherwise, conditions the next couple days should be mild with periods of breezy conditions and occasional high clouds. Afternoon breezes today could encourage temperatures in the Las Vegas valley to rise a degree or two above values observed Wednesday, especially given the warm start to the day we are likely to have (The current 230am temperature is 61F). Similarly Death Valley will warm once again into the 80s. On Saturday, a fast moving Pacific system will brush through the forecast area. This system promises to deliver another round of moderate snowfall to the Sierra, with rainfall of 0.25 to 0.75 across the Owens Valley. Further east, 0.10-0.25 inches of rain is likely in the Southern Great Basin and across the Mojave Desert (mainly north of I-40). Model agreement remains fairly uniform so I continued the trend of boosting PoPs and made minor upward boosts to the QPF, but otherwise few changes were made to the Saturday period. && .LONG TERM...Sunday through Thursday. Weak shortwave will exit the region Sunday with some residual moisture remaining over the northern and eastern section of the CWA. Precipitation should generally remain light, but a few hundredths are possible by Sunday evening. Snow levels are still expected to remain fairly high with levels generally above 7000 feet. This should keep most of the higher summits in Lincoln County in the rain. Weak ridging expected Monday and early Tuesday before the next system arrives by Tuesday afternoon into Thursday. This system will take a track that is fairly similar to the one that will go through over the weekend. Like the weekend system, this one is also pulling in plenty of Pacific moisture and is projected to impact a wider and more inland area. This will be another excellent precipitation maker for the Sierra with good amounts of high elevation snow and valley rain. Agreement is good between ensemble members and generally bring around a half an inch of rain to the Owens Valley and between a tenth to a quarter of an inch for the remainder of the area. Snow levels are still expected to remain fairly high with accumulating snow above 7500 feet. This system should exit fairly quickly Thursday afternoon, but looks to be followed by another quick moving shortwave on Friday that look to bring some additional scattered showers to the region. None of these system look to bring in any significantly cold air so temperatures look to remain above normal through the period. && .AVIATION...For McCarran...Prevailing south wind through tonight with sustained speeds will range between 10-15 kts, with gusts up to 25 kts at times. Winds look to subside below 8 kts after 15z this morning before turning more northeast after 18z with speeds around 6- 8 kts. Southwest winds will once again develop in the evening after 00z with speeds 8-10 kts and gusts possibly up to 15 kts which should remain overnight. High clouds through the period with some lower CIGS around 7 kft that are expected to dissipate after 13z. For the rest of southern Nevada, northwest Arizona and southeast California...Prevailing south-southwest winds across the region from the western Mojave Desert to the Spring Mountains of Southern Nevada, and along the southern Sierra Nevada will continue into this morning. Strong downslope winds are also expected today over the lee of the Sierra with gusts potentially up to 70 mph with significant mechanical turbulence possible. Winds should gradually diminish by the late morning with speeds generally under 12 kts. The exception will be San Bernardino County where southwest to west winds will remain through the afternoon with gusts up to 30 kts possible. Some lower clouds around 7k feet this morning over Lincoln and southern Mohave Counties, but those are expected to dissipate after 14z. && .SPOTTER INFORMATION STATEMENT...Winds will be on the increase as a few systems clip the area over the next several days. Spotter activation is not anticipated at this time, however, spotters are encouraged to report any wind damage or impacts that occurs. && SHORT TERM...Outler LONG TERM/AVIATION....Gorelow For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:07 AM PST | Winter Storm Watch | VEF | Inyo | 23 hr |
| Feb 28, 3:24 PM PST | High Wind Warning | VEF | Inyo | 8 hr |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.